Maine, 2010

Damaging Winds in Maine, May 6, 2010

May 6, 2010 · NWS CAR · 3 events in 1 county or zone

Severe thunderstorms in advance of a cold front crossing the region produced isolated wind damage across portions of Penobscot county during the afternoon of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms in advance of a cold front crossing the region produced isolated wind damage across portions of Penobscot county during the afternoon of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 6, 1:44 PM EST, 49 minutes earlier.

Area forecast discussion, May 6, 1:44 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT THU MAY 6 2010

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTH OF THE STATE TONIGHT. HIGH PRESSURE
WILL BRIEFLY RIDGE ACROSS THE AREA FRIDAY INTO FRIDAY NIGHT. LOW
PRESSURE APPROACHING FROM THE WEST WILL TRACK ACROSS SOUTHERN MAINE
ON SATURDAY AND CONTINUE INTO THE MARITIMES ON SUNDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND SOME THUNDERSTORMS WILL AFFECT THE AREA EARLY THIS EVENING
AS A VIGOROUS UPPER LEVEL TROUGH MOVES ACROSS THE NORTH BRINGING
SUBSTANTIAL COOLING ALOFT. THE TROUGH WILL BE INTENSIFYING SURFACE
LOW PRESSURE TO OUR NORTH AND NORTHEAST OVERNIGHT. AN INCREASING
GRADIENT BEHIND THIS LOW WILL BRING A GUSTY WEST TO NORTHWEST WIND
AND SOME DRYING OVERNIGHT. NORTHERN AREAS WILL REMAIN MOSTLY
CLOUDY WHILE DRIER AIR ALLOWS SOUTHERN AREAS TO BECOME PARTIALLY
CLEAR. TEMPS WILL DROP TO THE UPPER 30S BY MORNING IN THE FAR
NORTHWEST...WITH LOW TO MID 40S EXPECTED ELSEWHERE.
&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
EXPECT A STRONG NW FLOW BEHIND THE LOW PRESSURE SYSTEM FOR FRIDAY.
GUSTS TO 30 MPH ARE PROBABLE. AS IS OFTEN THE CASE WITH NW
FLOW...STRATCU AND CU WILL AFFECT NORTHERN AND EASTERN ZONES WHILE
AREAS DOWNEAST AND BGR WILL HAVE DOWNSLOPE DRYING AND LESS CLOUD
COVER. CLOUDS WILL GRADUALLY RETREAT NE DURING THE DAY. HIGH
PRESSURE BUILDS FRIDAY NGT WITH RADIATIONAL COOLING PRODUCING LOWS
IN THE 30S NORTH AND NEAR 40F SOUTH. LOW PRESSURE APPROACHES
SATURDAY...STILL DISAGREEMENT ON TIMING...BUT BRINGING RAIN INTO
SOUTHERN ZONES EARLY SATURDAY AND DELAYING ARRIVAL IN NORTH UNTIL
AFTERNOON. THE ONSET OF SE FLOW AHEAD OF THE FLOW COULD PRODUCE
SOME FOG IN COASTAL ZONES LATER SATURDAY INTO THE EVENING. LOW
PRESSURE PASSES THROUGH THE STATE SATURDAY NGT WITH RAINFALL AMTS
GENERALLY LESS THAN AN INCH. THE LOW WILL PULL OUT SUNDAY
MONDAY...BRINGING IN ANOTHER COOL DAY WITH NW FLOW...SCATTERED
SHOWERS...AND WIDESPREAD CLOUDINESS WHICH WILL DECREASE IN THE
SOUTH NEAR BGR AS THE DAY PROGRESSES.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LOADED GMOS...
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
IFR CONDITIONS IN LOW CLOUDS AND SHOWERS EARLY THIS EVENING SHOULD
IMPROVE TO VFR OVERNIGHT AS A GUSTY WEST WIND BRINGS IN DRIER AIR.

SHORT TERM: MVFR IN NORTH EARLY FRIDAY...BCMG VFR BY MID-MORNING.
IFR TO VLIFR WILL MOVE INTO SOUTHERN ZONES SATURDAY MORNING WITH
FOG POSSIBLE AT BHB. THESE CONDITIONS WILL GRADUALLY MOVE NORTH
DURING SATURDAY WITH NORTHERN AIRFIELDS SUCH AS PQI BCMG IFR BY
LATE SATURDAY. IFR WILL BE THE RULE SATURDAY NGT INTO EARLY SUNDAY
MORNING. CONDITIONS WILL IMPROVE TO VFR BY AFTERNOON ACROSS THE
FORECAST AREA.
&&

.MARINE...
AN SCA WILL REMAIN IN EFFECT OVERNIGHT FOR WIND GUSTS UP TO 25
KT.

SHORT TERM: ANOTHER SCA POSSIBLE LATER SATURDAY INTO EARLY SUNDAY
WITH LOW PRESSURE MOVING NORTH OF THE WATERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR ANZ050-051.
&&

NEAR TERM...BLOOMER
SHORT TERM...MWALKER
LONG TERM...LERICOS
AVIATION...BLOOMER
MARINE...BLOOMER/MWALKER
Hazardous weather outlook, May 6, 2:01 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
301 PM EDT THU MAY 6 2010

MEZ001>006-010-011-015>017-029>032-071915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
301 PM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-071915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
301 PM EDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 146 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
May 6, 2:33 PM EST
Where
Penobscot County, 0.85 mi NW of West Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.080, -69.080

Trees were toppled on Dover Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
May 6, 2:38 PM EST
Where
Penobscot County, 2.81 mi N of East Corinth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.040, -69.010

Trees were toppled on Ridge Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
May 6, 3:10 PM EST
Where
Penobscot County, 9.68 mi W of Augustine Pond Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.120, -68.770

Several trees were toppled on Grand Lake Road by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235164, 235165, 235166.